Dangers of Mixing Alcohol and Opiates, including Hydrocodone, Oxycodone and Morphine
It is dangerous to combine alcohol and any strong prescription medication.
Alcohol can have serious side effects by itself, and it can enhance the side effects of other drugs, like prescription medications, in unpredictable and dangerous ways. The same is true for opioid medications, such as hydrocodone, oxycodone, and morphine.
Alcohol is a very common, legal substance that can cause intoxication when ingested in large quantities. In the US, only adults over the age of 21 can legally drink alcohol. A single drink is 12 ounces of beer, 5 ounces of wine, or 1.5 ounces of hard liquor like rum or scotch, per hour. Drinking more than one serving of alcohol per hour exceeds the liver’s ability to process the substance and can lead to intoxication. Drinking more than 4-5 drinks in a two-hour time period is considered binge drinking, which can lead to alcohol poisoning and death.
American Addiction offers opioid use disorder treatment at each of our nationwide substance abuse treatment facilities. Call us at
Symptoms of alcohol intoxication include:1,2
- Slurred speech.
- Blurry or double vision.
- Loss of physical coordination.
- Mood swings.
- Impaired judgment.
- Depressed breathing.
- Irregular heartbeat.
If a person takes opioid prescription painkillers as their doctor has prescribed, they should not experience too many intoxicating symptoms. In general, opiates can make a person sleepy, chronically fatigued, or constipated, but there should not be too many side effects unless the drug is taken in a larger-than-prescribed quantity, or if the prescription is too high and needs adjustment.
Symptoms of opiate intoxication include:
- Confusion or delirium
- Drowsiness or inability to stay awake
- Nausea or vomiting
- Depressed, or slowed breathing
If a person receives a prescription for opioid painkillers, it is important not to drink while also taking this strong painkilling medication. Side effects of this drug interaction can be very serious and life-threatening.
Mixing Alcohol and Hydrocodone, Oxycodone, or Morphine Can Be Deadly
When alcohol and strong prescription medications like hydrocodone, oxycodone, or morphine are mixed, the combination can be dangerous. Combining alcohol with opioids can lead to side effects such as:
- Nausea and vomiting
- Changes in blood pressure
- Irregular heart rate and rhythm
- Cardiovascular instability
- Dizziness or loss of coordination
- Marked disinhibition
- Abnormal behavior
- Loss of consciousness
- Respiratory arrest
Alcohol and prescription painkillers like hydrocodone, oxycodone, and morphine are particularly deadly when individuals mix them. This type of overdose has been on the rise due to an increase in opioid drug addictions in the US in the past few decades. Many people have become addicted to prescription painkillers that are based on hydrocodone, oxycodone, and morphine, and sometimes, people who become addicted to these drugs also abuse alcohol. That being said, even if a person takes a painkiller as prescribed and drinks a small amount of alcohol, the drugs can enhance each other’s effects, making dangerous intoxication and overdose all the more likely. Call our drug and alcohol abuse hotline today at
If you or a loved one may be suffering from an overdose related to mixing alcohol and opioids, call 911 immediately or head to your nearest emergency medical center.
How Long Should I Wait Between Drinking & Taking Painkillers?
It is not encouraged that you drink any amount of alcohol while taking narcotic painkillers. Even when taking over-the-counter medications, such as ibuprofen or Tylenol, drinking alcohol can prove extremely dangerous. However, if you want to know exactly how long you should wait between drinking and taking painkillers, be sure to speak with our prescribing physician. If you do choose to drink while taking any type of painkiller, follow your physician’s advice and practice safe and responsible alcohol use.
Are Any Pain Killers Safe With Alcohol?
Most over-the-counter and prescription painkillers can potentially cause compounded side effects when used in combination with alcohol. Some of these side effects may include drowsiness, increased risk for overdose, slowed or difficulty breathing, impaired motor control, unusual behavior, liver and kidney problems, and more. Be sure to speak with your physician about the medications you take and whether your alcohol use may cause certain unwanted effects.1
The Physical Risks of Combining Alcohol and Hydrocodone, Oxycodone, or Morphine
If a person takes these two substances together, both alcohol and the opioid medications can slow down the person’s breathing rate. Without enough oxygen, the brain will begin to shut down organ systems, and the person can eventually suffer brain complications or death due to lack of oxygen.
An individual who mixes these drugs can also fall into a coma, stop breathing, and die.
Alcohol can enhance the sedating effects of opioid medications, leading to increased drowsiness and, eventually, loss of consciousness. Mixing alcohol and hydrocodone, oxycodone, or morphine can increase the risk of people losing their balance and suffering severe falls. This is particularly true in older adults, whether they just take an opioid painkiller, just drink alcohol, or combine the two substances. These drugs can also, either individually or together, lead to serious memory loss or increase dementia’s effects. Loss of coordination is also dangerous, and of course, individuals should not drive while under the influence from any substance.
Emergency Help for Alcohol and Opioid Painkillers
If a person suffers an overdose from an opioid medication like hydrocodone, oxycodone, or morphine, emergency responders are now likely to use a drug called naloxone to reverse the overdose. Naloxone binds to the same receptors in the brain as opioid pain medications, which can stop the overdose for a short period of time. Because naloxone is metabolized more quickly than opioid medications, however, a person suffering an opioid overdose, or the person’s caregiver, should not assume that a dose of naloxone is enough to stop the overdose; instead, it will halt the effects for long enough to get the person emergency medical treatment at a hospital.
While naloxone can make all the difference in saving someone’s life in the midst of an opioid overdose, it does nothing to reverse the effects of alcohol poisoning. Although it is important for a person suffering from alcohol poisoning to get emergency medical assistance as soon as possible, there are no medications that reverse the poisoning. There are other methods medical professionals use to treat alcohol poisoning, such as activated charcoal, pumping the person’s stomach, and supportive care. People who combine alcohol and opioid medications like hydrocodone, oxycodone, or morphine put themselves at very high risk of a quick, tough-to-treat overdose, which increases their risk of death.
If a person has a history of alcohol dependence, addiction, or abuse, and their doctor prescribes opioid painkillers, it is important for the patient and the doctor to discuss the potential dangers of this prescription. It is also important for doctors to inform their patients about the dangers of mixing alcohol and opioid medications, because even a social drink could put the person at risk of serious side effects while they take their prescription as directed.
Whether a person struggles with an opioid addiction, alcohol dependence, or both, that person must get help as soon as possible. Inpatient rehabilitation for alcohol and drugs can be very helpful in this regard, because they will keep the person away from sources of alcohol and hydrocodone, oxycodone, and morphine; this way, the individual can focus on recovering safely from use of these drugs. Medical supervision can ease this transition, and social support from therapists and support groups will help the person continue to heal.
Find Alcohol Detox & Treatment Centers Near You
- Centers for Disease Control and Prevention. (2021). Polysubstance Use Facts.
- National Institute on Alcohol Abuse and Alcoholism. (2014). Mixing Alcohol with Medicines.